Anzemet Side Effects Linked to Heart Rhythm Problems: FDA
The nausea drug Anzemet has been linked to an increased risk of a potentially fatal abnormal heart rhythm, known as torsade de pointes. As a result the FDA has determined that the injection form of Anzemet should no longer be used to prevent nausea and vomiting associated with cancer chemotherapy.
The FDA released an Anzemet drug safety communication on Friday, indicating that drug safety reviewers received and analyzed new data that shows the side effects of Anzemet injections may increase the risk of torsade de pointes. Patients with underlying heart conditions or those with existing heart rate or rhythm problems may be at a particular risk.
While the FDA did note that some Anzemet patients have been diagnosed with torsade de pointes, it did not say how many had contracted the ailment or whether there were any known deaths associated with heart rhythm Anzemet health risks.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Anzemet (dolasetron mesylate) is manufactured by Sanofi-Aventis and was approved by FDA in 1997 for the treatment of nausea. The prescription drug is available in both oral tablets and through intravenous injections. The FDA warning for Anzemet heart problems relates only to the injected version.
Previous clinical trials and studies have shown that there were cardiovascular safety concerns with Anzemet, and the drug contained a warning for cardiovascular events. The FDA asked the manufacturer to conduct further studies on the effects of Anzemet on the heart.
The latest data submitted to FDA shows that Anzemet injections can cause electrical problems, known as QT prolongation, in the hearts of adults, and is likely to cause similar problems in children. The effects were most pronounced in patients receiving the injections while undergoing cancer chemotherapy. These QT prolongations can cause abnormal heart rhythms which can be fatal, particularly in patients with underlying structural heart disease and preexisting heart abnormalities, and the elderly.
The FDA recommended that patients do not stop taking Anzemet without talking to their healthcare professional first, and warned that they should seek immediate care if they experience abnormal heart rates, racing heart beat, shortness of breath, dizziness, or fainting while taking Anzemet.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.